Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 270, NWS Springfield, MO

October 5, 1998Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Oct 5, 1998, 1:28 AM CDT for Newton County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 5, 1998, 1:28 AM CDT (06:28 UTC)
Expired
Oct 5, 1998, 5:45 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Newton County, MO

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1811 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
2.7
Supercell composite
19.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 050629
FFWSGF
MOC029-131-141-145-051045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
128 AM CDT MON OCT 5 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CAMDEN COUNTY IN CENTRAL MISSOURI
  MILLER COUNTY IN CENTRAL MISSOURI
  MORGAN COUNTY IN CENTRAL MISSOURI
  NEWTON COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 545 AM CDT

* AT 116 AM DOPPLER RADAR INDICATED LOCALLY HEAVY RAIN FROM
  VERSAILLES TO TUSCUMBIA TO CAMDENTON AND ALSO ACROSS NORTHERN NEWTON
  COUNTY FROM SPRING CITY TO DIAMOND.  THESE STORMS ARE MOVING
  NORTHEAST AT 40 MPH WHILE THE AREA IS MOVING EAST AT 10 MPH.

* LOCALLY HEAVY RAIN CONTINUES TO FALL ACROSS MORGAN...MILLER AND
  CAMDEN COUNTIES.  ONE HOUR RAINFALL AMOUNTS WERE BETWEEN ONE HALF
  INCH TO AS MUCH AS 1 INCH PER HOUR...ESPECIALLY IN THE VERSAILLES
  AND IN SUNRISE BEACH.  ONE HOUR RAINFALL AMOUNTS FROM MIDNIGHT
  TO 1 AM WERE BETWEEN THREE QUARTERS OF AN INCH AND 1 INCH ALONG
  INTERSTATE 44 FROM SPRING CITY TO SAGINAW.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  FIND ALTERNATE ROUTES.

GORDON/TAGGART

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 2:39 PM CDT, 10 hours 49 minutes earlier.

Area forecast discussion, Oct 4, 2:39 PM CDT, 10 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 AM CDT FRI OCT 2 1998

FIRST EPISODE OF SEVERE STORMS AND FLOODING MOVED THROUGH THE WESTERN
PART OF THE COUNTY WARNING AREA THIS MORNING...WITH CURRENT
CONVECTION STAYING RIGHT ON THE EDGE OF OUR ZONES. VISIBLE SATELLITE
SHOWS A BROKEN CUMULUS FIELD OVER MUCH OF THE AREA ALLOWING TEMPS TO
WARM INTO THE MID 70S TO LOWER 80S OVER THE WEST.

MAIN CONCERN FOR TONIGHT IS EXCESSIVE RAINFALL OVER THE WESTERN
ZONES. NOT MUCH RAINFALL WILL BE NEEDED TO GET FLOODING GOING OVER
SOUTHEAST KANSAS AND JOPLIN AREA. INCREASING WINDS ALOFT WILL LIKELY
LEAD TO FAST MOVING STORMS...HOWEVER...ALL MODELS ARE SHOWING
DIFFLUENT THICKNESS PATTERN SETTING UP OVER THE AREA...LENDING TO THE
POSSIBILITY OF TRAINING STORMS. THINK ETA IS PUSHING THE UPR LOW AND
DRY SLOT EASTWARD TOO FAST WITH STRONGEST WINDS STILL ON THE BACK
SIDE OF THE TROF...SO PREFER NGM/AVN SOLUTIONS.

HIGH POPS IN NUMERICAL GUIDANCE LOOKS GOOD GIVEN HIGH PRECIPITABLE
WATER OVER THE AREA AND INCREASING DYNAMICS. HAVE COORDINATED WITH
ICT/MCI/STL ON FLASH FLOOD WATCH FOR TONIGHT. FOR OUR AREA WILL HAVE
THE WATCH WEST OF A WARSAW...BUFFALO...SPRINGFIELD...BRANSON LINE.

ALSO WOULD LIKE TO INCLUDE MENTION OF SEVERE STORMS ALL AREAS AND
WINDY CONDITIONS OVER THE CENTRAL AND WESTERN PORTION OF THE CWA.

RECOMMENDATIONS FOR FCST GUIDANCE AND COORDINATION ONLY...

JLN/SE KS...FLASH FLOOD WATCH TONIGHT. SHOWERS AND THUNDERSTORM
LIKELY. SOME COULD BE SEVERE WITH LOCALLY HEAVY RAIN POSSIBLE. WINDY.
LOW IN THE UPPER 60S.  SOUTHEAST WIND 15 TO 25 MPH AND GUSTY. CAUTION
IS ADVISED ON AREA LAKES.
SGF...FLASH FLOOD WATCH TONIGHT. SHOWERS AND THUNDERSTORMS LIKELY.
SOME COULD BE SEVERE WITH LOCALLY HEAVY RAINFALL. WINDY. LOW IN THE
MIDDLE 60S.  SOUTHEAST WIND 15 TO 25 MPH AND GUSTY. CAUTION IS
ADVISED ON AREA LAKES.
AIZ/VIH/UNO...SHOWERS AND THUNDERSTORMS LIKELY. SOME COULD BE SEVERE.
LOW IN THE MIDDLE 60S.  SOUTHEAST WIND 10 TO 20 MPH.

CCF INFO
SGF TR 066/076 064/080 057 17763
JLN TR 068/077 065/082 060 17853

TERRY

In the hours before

Special weather statement, Oct 4, 10:40 PM CDT, 2 hours 48 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>095-101>104-050445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1040 PM CDT SUN OCT 4 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CEDAR
CHRISTIAN         DADE              GREENE            HICKORY
JASPER            LAWRENCE          MCDONALD          NEWTON
POLK              ST. CLAIR         STONE             TANEY
VERNON

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            SPRINGFIELD       BRANSON
FORT SCOTT        NEVADA            NEOSHO            LAMAR
BOLIVAR

FLASH FLOOD WATCH CONTINUES FOR PORTIONS OF SOUTHEAST KANSAS...
SOUTHWEST AND CENTRAL MISSOURI FOR TONIGHT.  2 TO 4 INCHES OF RAIN
HAS FALLEN FROM NORTHWEST CHEROKEE TO EASTERN BOURBON COUNTIES. THE
PUBLIC REPORTED 2 FEET OF WATER ON ROADS IN THE WEST MINERAL AREA OF
CHEROKEE COUNTY.

A BAND OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO MOVE NORTHEAST
AT 40 MPH FROM NORTHEAST OKLAHOMA AND SOUTHEAST KANSAS. ANOTHER 2 TO
4 INCHES OF RAIN WILL BE POSSIBLE OVER SOUTHEAST KANSAS AND EXTREME
SOUTHWEST MISSOURI BEFORE THE RAIN DISSIPATES EARLY MONDAY MORNING.

THE HEAVY RAIN WILL CONTINUE TO MOVE EAST OVERNIGHT WITH RAINFALL
AMOUNTS OF 2 TO 3 INCHES POSSIBLE. SOME LOCATIONS COULD RECEIVE
HIGHER AMOUNTS.

BE ESPECIALLY CAREFUL WHEN TRAVELLING AT NIGHT.  IT IS OFTEN
DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS...ESPECIALLY DURING
HEAVY RAIN AND FOG.  DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN
ALTERNATE ROUTE IF JFLOODING IS OBSERVED.

SHUMWAY
Special weather statement, Oct 4, 10:40 PM CDT, 2 hours 48 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>095-101>104-050445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1040 PM CDT SUN OCT 4 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CEDAR
CHRISTIAN         DADE              GREENE            HICKORY
JASPER            LAWRENCE          MCDONALD          NEWTON
POLK              ST. CLAIR         STONE             TANEY
VERNON

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            SPRINGFIELD       BRANSON
FORT SCOTT        NEVADA            NEOSHO            LAMAR
BOLIVAR

FLASH FLOOD WATCH CONTINUES FOR PORTIONS OF SOUTHEAST KANSAS...
SOUTHWEST AND CENTRAL MISSOURI FOR TONIGHT.  2 TO 4 INCHES OF RAIN
HAS FALLEN FROM NORTHWEST CHEROKEE TO EASTERN BOURBON COUNTIES. THE
PUBLIC REPORTED 2 FEET OF WATER ON ROADS IN THE WEST MINERAL AREA OF
CHEROKEE COUNTY.

A BAND OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO MOVE NORTHEAST
AT 40 MPH FROM NORTHEAST OKLAHOMA AND SOUTHEAST KANSAS. ANOTHER 2 TO
4 INCHES OF RAIN WILL BE POSSIBLE OVER SOUTHEAST KANSAS AND EXTREME
SOUTHWEST MISSOURI BEFORE THE RAIN DISSIPATES EARLY MONDAY MORNING.

THE HEAVY RAIN WILL CONTINUE TO MOVE EAST OVERNIGHT WITH RAINFALL
AMOUNTS OF 2 TO 3 INCHES POSSIBLE. SOME LOCATIONS COULD RECEIVE
HIGHER AMOUNTS.

BE ESPECIALLY CAREFUL WHEN TRAVELLING AT NIGHT.  IT IS OFTEN
DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS...ESPECIALLY DURING
HEAVY RAIN AND FOG.  DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN
ALTERNATE ROUTE IF JFLOODING IS OBSERVED.

SHUMWAY
Special weather statement, Oct 4, 11:26 PM CDT, 2 hours 2 minutes before
KSZ101-MOZ077-079>082-088>096-101>105-050530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1126 PM CDT SUN OCT 4 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

CHEROKEE

...IN MISSOURI...

BARRY             BARTON            CHRISTIAN         DADE
DALLAS            DOUGLAS           GREENE            JASPER
LACLEDE           LAWRENCE          MCDONALD          NEWTON
OZARK             POLK              STONE             TANEY
TEXAS             WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

LEBANON           JOPLIN            SPRINGFIELD       BRANSON
NEOSHO            LAMAR             BOLIVAR           MARSHFIELD
OZARK

...TORNADO WATCH NUMBERS 863 AND 864 HAS BEEN REPLACED BY TORNADO
WATCH 865 UNTIL 5 AM...

STRONG TO SEVERE THUNDERSTORMS CONTINUE TO MOVE OUT OF SOUTHEAST
KANSAS AND NORTHEAST OKLAHOMA AT 40 MPH. THE ATMOSPHERE IS STILL
CONDUCIVE FOR SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES.

IN ADDITION VERY HEAVY RAIN WITH RAINFALL RATE OF 1 TO 2 INCHES IN AN
HOUR CAN BE EXPECTED FOR THE NEXT SEVERAL HOURS.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS OR WARNINGS.

SHUMWAY
Special weather statement, Oct 4, 11:26 PM CDT, 2 hours 2 minutes before
KSZ101-MOZ077-079>082-088>096-101>105-050530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1126 PM CDT SUN OCT 4 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

CHEROKEE

...IN MISSOURI...

BARRY             BARTON            CHRISTIAN         DADE
DALLAS            DOUGLAS           GREENE            JASPER
LACLEDE           LAWRENCE          MCDONALD          NEWTON
OZARK             POLK              STONE             TANEY
TEXAS             WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

LEBANON           JOPLIN            SPRINGFIELD       BRANSON
NEOSHO            LAMAR             BOLIVAR           MARSHFIELD
OZARK

...TORNADO WATCH NUMBERS 863 AND 864 HAS BEEN REPLACED BY TORNADO
WATCH 865 UNTIL 5 AM...

STRONG TO SEVERE THUNDERSTORMS CONTINUE TO MOVE OUT OF SOUTHEAST
KANSAS AND NORTHEAST OKLAHOMA AT 40 MPH. THE ATMOSPHERE IS STILL
CONDUCIVE FOR SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES.

IN ADDITION VERY HEAVY RAIN WITH RAINFALL RATE OF 1 TO 2 INCHES IN AN
HOUR CAN BE EXPECTED FOR THE NEXT SEVERAL HOURS.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS OR WARNINGS.

SHUMWAY
Local storm report, Oct 5, 12:00 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR 1230 AM REPORT...
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1200 AM CDT MON OCT 05 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 AM    LAMAR                     MO    FLOOD
10/05/98   BARTON                          NORTH FORK OF THE
                                           SPRING RIVER AND DRAINAGE
                                           DITCHES.  REQUIRED SEVERAL
                                           HOMES TO BE EVACUATED.  AS
                                           10 AM WATER HAD RECEDED

0600 AM    CARTHAGE                  MO    FLOOD
10/05/98   JASPER                          CENTER CREEK NORTH OF
                                           I-44 OUT OF ITS BANKS
                                           AND FLOODING LOW AREAS

0630 AM    STOVER                    MO    FLOOD
10/05/98   MORGAN                          LOW LYING AREAS FLOODED

0630 AM    COLUMBUS                  KS    FLOOD
10/05/98   CHEROKEE                        CHERRY CREEK FLOODED
                                           WEST OF SHERWIN

0630 AM    CAPLINGER MILLS           MO    FLOOD
10/05/98   CEDAR                           CEDAR CREEK FLOWING
                                           ACROSS HIGHWAY 39

0730 AM    15 S WARSAW               MO    FLOOD
10/05/98   BENTON                          NUMEROUS CREEKS AND
                                           STREAMS OUT OF THEIR
                                           BANKS.  DITCHES FULL
                                           AND RUNNING ACROSS
                                           SECONDARY ROADS

0806 AM    SOUTH WEST CITY           MO    FLOOD
10/05/98   MCDONALD                        HIGHWAY 43 SOUTH OF
                                           SOUTHWEST CITY FLOODED,
                                           ALONG WITH HIGHWAY 76
                                           EAST AND WEST OF
                                           ANDERSON AND HIGHWAY 59
                                           NORTH OF NOEL.

0810 AM    STOVER                    MO    FLOOD
10/05/98   MORGAN                          HIGHWAY BB FLOODED
                                           NORTH OF STOVER

0810 AM    MARIONVILLE               MO    FLOOD
10/05/98   LAWRENCE                        CONSTRUCTION SITE
                                           FLOODED BY HONEY CREEK

0816 AM    LOCKWOOD                  MO    FLOOD
10/05/98   DADE                            MINOR FLOODING AROUND
                                           TOWN

0820 AM    TUSCUMBIA                 MO    FLOOD
10/05/98   MILLER                          SEVERAL LOW WATER
                                           BRIDGES FLOODED COUNTY
                                           WIDE

0825 AM    LOWRY CITY                MO    FLOOD
10/05/98   ST.CLAIR                        SEVERAL LOW WATER
                                           CROSSINGS FLOODED

0828 AM    BUFFALO                   MO    FLOOD
10/05/98   DALLAS                          LOW WATER BRIDGES
                                           FLOODED COUNTY WIDE

0828 AM    CROSS TIMBERS             MO    FLOOD
10/05/98   HICKORY                         TURKEY CREEK FLOODED

0829 AM    NEOSHO                    MO    FLOOD
10/05/98   NEWTON                          SEVERAL SECONDARY ROADS
                                           FLOODED,

0909 AM    ELDRIDGE                  MO    FLOOD
10/05/98   LACLEDE                         MOUNTAIN CREEK FLOODED
                                           ONTO HIGHWAY AA

0945 AM    5 SW HORTON               MO    FLOOD
10/05/98   VERNON                          HIGHWAY D SOUTHWEST OF
                                           HORTON FLOODED

RUNNELS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 9:30 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon60 min
Oct 4, 9:30 PM CDTSevere Thunderstorm WarningSGFJasper60 min
Oct 4, 10:19 PM CDTFlash Flood WarningSGFBarton, Cedar, St. Clair, Vernon6 hr
Oct 4, 10:50 PM CDTSevere Thunderstorm WarningSGFCedar, Polk, St. Clair55 min
Oct 4, 10:50 PM CDTSevere Thunderstorm WarningSGFHickory55 min
Oct 4, 10:59 PM CDTSevere Thunderstorm WarningSGFBenton46 min
Oct 4, 11:44 PM CDTFlash Flood WarningSGFDade, Jasper, Polk6 hr
Oct 4, 11:44 PM CDTFlash Flood WarningSGFBenton, Hickory6 hr
Oct 5, 1:28 AM CDTFlash Flood WarningSGFCamden, Miller, Morgan4 hr
Oct 5, 3:46 AM CDTFlash Flood WarningSGFCamden, Dallas, Greene, Hickory, Laclede, Polk and 1 more6 hr
Oct 5, 3:46 AM CDTFlash Flood WarningSGFMaries, Miller, Pulaski6 hr
Oct 5, 3:46 AM CDTFlash Flood WarningSGFBarton, Cedar, Dade, St. Clair, Vernon6 hr
Oct 5, 3:46 AM CDTFlash Flood WarningSGFJasper6 hr
Oct 5, 3:46 AM CDTFlash Flood WarningSGFBenton, Morgan6 hr
Oct 5, 3:46 AM CDTFlash Flood WarningSGFLawrence, Newton6 hr
Oct 5, 3:49 AM CDTSevere Thunderstorm WarningSGFMcDonald51 min
Oct 5, 4:17 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede33 min
Oct 5, 6:45 AM CDTFlash Flood WarningSGFMcDonald3 hr
Oct 5, 8:43 AM CDTSevere Thunderstorm WarningSGFChristian, Greene32 min
Oct 5, 9:53 AM CDTFlash Flood WarningSGFBarton, Dade, Jasper, Lawrence, Newton6 hr
Oct 5, 9:53 AM CDTFlash Flood WarningSGFCedar, Polk, St. Clair, Vernon6 hr
Oct 5, 9:53 AM CDTFlash Flood WarningSGFBenton, Camden, Miller, Morgan6 hr
Oct 5, 9:53 AM CDTFlash Flood WarningSGFDallas, Hickory6 hr
Oct 5, 9:53 AM CDTFlash Flood WarningSGFMcDonald6 hr
Oct 5, 9:53 AM CDTFlash Flood WarningSGFGreene6 hr
Oct 5, 9:53 AM CDTFlash Flood WarningSGFLaclede6 hr
Oct 5, 3:50 PM CDTFlash Flood WarningSGFBarry, McDonald, Newton6 hr
Oct 5, 3:50 PM CDTFlash Flood WarningSGFBenton, Cedar, Hickory, Polk, St. Clair, Vernon6 hr
Oct 5, 3:50 PM CDTFlash Flood WarningSGFCamden, Laclede, Maries, Miller, Pulaski6 hr
Oct 5, 3:50 PM CDTFlash Flood WarningSGFDallas, Greene, Webster6 hr
Oct 5, 3:50 PM CDTFlash Flood WarningSGFMorgan6 hr
Oct 5, 3:50 PM CDTFlash Flood WarningSGFChristian, Stone, Taney6 hr
Oct 5, 3:50 PM CDTFlash Flood WarningSGFDade, Jasper, Lawrence6 hr
Oct 5, 3:50 PM CDTFlash Flood WarningSGFBarton6 hr
Oct 5, 3:50 PM CDTFlash Flood WarningSGFWright6 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.